Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS San Angelo, TX

June 2, 2017Fisher County, Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 2, 2017, 8:27 PM CDT for Fisher County, Nolan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2017, 8:27 PM CDT (01:27 UTC)
Expired
Jun 2, 2017, 11:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Fisher County, TX, Nolan County, TX

The radar

The Dyess AFB radar (KDYX), 100 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

106 
WGUS54 KSJT 030127
FFWSJT
TXC151-353-030430-
/O.NEW.KSJT.FF.W.0016.170603T0127Z-170603T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
827 PM CDT FRI JUN 2 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northern Nolan County in west central Texas...
  Southern Fisher County in west central Texas...

* Until 1130 PM CDT

* At 826 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following low water crossings ...
    FM 2035 crossing Bitter Creek...
    IH 20 frontage roads crossing Bitter Creek...
    IH 20 frontage roads crossing Towd Creek...
    IH 20 frontage roads crossing Plum Creek...
    IH 20 frontage roads crossing Sweetwater Creek...
    County Road 108 crossing Kldoogan Creek...
    Bitter Creek crossing Bitter Creek...
    County Road 143 crossing Idlewild Creek...
    crossings along County Road 226 and
    County Road 133 crossing Plum Creek.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

LAT...LON 3235 10015 3229 10015 3223 10061 3261 10061
      3264 10017

$$
1 follow-up statement
483 
WGUS74 KSJT 030302
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
1002 PM CDT FRI JUN 2 2017

TXC151-353-030311-
/O.CAN.KSJT.FF.W.0016.000000T0000Z-170603T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nolan TX-Fisher TX-
1002 PM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING FOR NORTHERN NOLAN AND SOUTHERN FISHER
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3235 10015 3229 10015 3223 10061 3261 10061
      3264 10017

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:59 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 2, 6:59 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
659 PM CDT Fri Jun 2 2017

.AVIATION...
/00Z TAFS/

A loosely organized band of thunderstorms has entered the
northwestern Concho Valley and western Big Country. This
band of thunderstorms will move slowly east across the Big
Country, reaching KABI 03Z-04Z. Reductions in ceiling and
visibility could occur at KABI in the locally heavy rain
accompanying the convection. Other showers and storms
developing across parts of West Texas should move east into
the Concho Valley and Crockett County later this evening.
In addition, an outflow boundary will continue moving south-
southwest across the Concho Valley and into the Northwest
Hill Country. A few showers and thunderstorms may develop
along and behind this boundary. Carrying VCTS at KSJT
0015Z to 03Z. Low cloud cover will develop late tonight
into Saturday morning across the southern and central parts
of our area. Carrying MVFR ceilings at our TAF sites.
Additional showers and thunderstorms are expected during
the day Saturday.

&&

.PREV DISCUSSION... /issued 250 PM CDT Fri Jun 2 2017/

SHORT TERM...
(Tonight and Saturday)

Heavy rainfall continues across much of the Big Country, with flash
flooding occurring across portions of the area. Additional shower
and thunderstorm activity will continue, with other storms
developing across Heartland. Synoptically, an upper level
low/trough is centered over New Mexico. High resolution models are
indicating a disturbance tracking across the region late this
afternoon into this evening, resulting in additional shower and
thunderstorm development. This activity is then forecast to track
east across the region overnight. The main concern will continue
to be locally heavy rainfall which may result in flash flooding.
Overnight low temperatures will mainly be in the mid to upper 60s.

Rain chances will continue into Saturday as the aforementioned upper
level low/trough approaches the forecast area. Additional showers
and thunderstorms will be possible, and PoPs were mainly kept in the
50-60 percent range. The expected cloud cover/rainfall will help to
keep high temperatures below seasonal normals, in the low to mid
80s.

LONG TERM...
(Saturday night through Friday)

The previously mentioned upper level low/trough will move across
West Central Texas Saturday night into Sunday, with rain chances
continuing. Again, the main concern will be locally heavy rainfall,
possibly resulting in flash flooding. Rain chances will decrease
from west to east Monday into Tuesday as the upper level trough axis
moves west of the region, although PoPs will linger across the
eastern counties. Below normal temperatures will continue Sunday and
Monday, with highs in the low to mid 80s.

For the middle to latter part of the work week, an upper level ridge
will develop across the Desert Southwest, putting West Central Texas
in north flow aloft. This may open the door for convection that
develops to our north to move south into our area. For now, PoPs
were kept in the slight chance category, given the uncertainty this
far out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 66  82  65  82 /  50  60  60  50
San Angelo 	 66  83  64  83 /  50  60  60  60
Junction 	 67  85  65  83 /  40  40  60  70
Brownwood 	 66  83  65  83 /  50  60  60  50
Sweetwater 	 64  80  64  80 /  50  60  60  50
Ozona      	 65  83  63  82 /  50  60  60  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 2, 3:14 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
314 PM CDT Fri Jun 2 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
314 PM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible through tonight.
The main hazards will be dangerous lightning and locally heavy
rainfall, which may lead to flash flooding. While widespread
severe weather is not expected, a few storms could approach severe
strength producing hail up to the size of quarters, or winds near
60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue this weekend into early next
week. The main hazards will be dangerous lightning and locally
heavy rainfall, which may lead to flash flooding. In addition,
the stronger storms could produce some small hail, and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 2, 7:27 PM CDT, 1 hour before
Special Weather Statement
National Weather Service San Angelo TX
727 PM CDT FRI JUN 2 2017

TXZ054-127-030130-
Nolan TX-Taylor TX-
727 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NOLAN AND NORTHWESTERN TAYLOR
COUNTIES UNTIL 830 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm
just southwest of Sweetwater, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will occur with this
storm.

This strong thunderstorm will be near...
  Nolan around 750 PM CDT.
  Trent around 805 PM CDT.
  Merkel around 820 PM CDT.
  Tye, Dyess AFB and View around 830 PM CDT.

Other locations impacted by this storm include Lake Abilene, Camp
Tonkawa, Camp Butman, The Intersection Of Highway 70 And Ranch Road
53, Lake Sweetwater, The Intersection Of Ranch Road 608 And Highway
147 and Camp Boothe Oaks.

This includes Interstate 20 between Mile Markers 234 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 10060 3251 10057 3251 9984 3223 9985
TIME...MOT...LOC 0026Z 265DEG 24KT 3237 10043
Local storm report, Jun 2, 7:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
740 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     11 SW SWEETWATER        32.35N 100.53W
06/02/2017  M70 MPH          NOLAN              TX   MESONET

&&

EVENT NUMBER SJT1700133

19
Special weather statement, Jun 2, 7:54 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
754 PM CDT FRI JUN 2 2017

TXZ054-064>066-071-072-127-030145-
Irion TX-Runnels TX-Tom Green TX-Nolan TX-Coke TX-Taylor TX-
Sterling TX-
754 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR COKE...SOUTHEASTERN STERLING...
SOUTHERN NOLAN...NORTH CENTRAL TOM GREEN...SOUTHWESTERN TAYLOR...
NORTHWESTERN RUNNELS AND NORTHEASTERN IRION COUNTIES UNTIL 845 PM
CDT...

At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nolan to 7 miles west of Broome. Movement
was southeast at 25 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

LAT...LON 3226 10047 3222 9997 3134 10083 3170 10106
TIME...MOT...LOC 0053Z 297DEG 38KT 3232 10031 3172 10096

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:27 PM CDTSpecial Weather StatementSJTNolan, Taylor63 min
Jun 2, 7:30 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor60 min
Jun 2, 7:54 PM CDTSpecial Weather StatementSJTCoke51 min
Jun 2, 8:10 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Taylor20 min
Jun 2, 8:19 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor41 min
Jun 2, 8:30 PM CDTSpecial Weather StatementSJTTaylor45 min
Jun 2, 8:32 PM CDTFlash Flood WarningSJTCallahan, Fisher, Jones, Taylor3 hr
Jun 2, 8:45 PM CDTAreal Flood AdvisorySJTCoke, Irion, Nolan, Runnels, Sterling, Taylor and 1 more3 hr
Jun 2, 9:04 PM CDTSpecial Weather StatementSJTCoke41 min
Jun 2, 9:16 PM CDTSpecial Weather StatementSJTShackelford44 min
Jun 2, 10:04 PM CDTSpecial Weather StatementSJTCallahan26 min
Jun 3, 3:55 AM CDTFlash Flood WatchSJTBrown, Callahan, Coleman, Fisher, Haskell, Jones and 4 more20 hr
Jun 3, 4:16 AM CDTAreal Flood AdvisorySJTSan Saba3 hr
Jun 3, 8:54 AM CDTAreal Flood AdvisorySJTBrown, Coleman3 hr
Jun 3, 11:45 AM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman3 hr
Jun 3, 2:12 PM CDTSpecial Weather StatementSJTSchleicher33 min
Jun 3, 2:23 PM CDTSpecial Weather StatementSJTSan Saba52 min
Jun 3, 2:25 PM CDTSpecial Weather StatementSJTTom Green35 min
Jun 3, 2:49 PM CDTSpecial Weather StatementSJTSchleicher26 min
Jun 3, 3:01 PM CDTSpecial Weather StatementSJTSan Saba44 min
Jun 3, 3:19 PM CDTSpecial Weather StatementSJTSchleicher26 min
Jun 3, 4:02 PM CDTSpecial Weather StatementSJTMenard43 min
Jun 3, 4:32 PM CDTSpecial Weather StatementSJTIrion43 min
Jun 3, 4:59 PM CDTSpecial Weather StatementSJTKimble, Sutton46 min
Jun 3, 5:26 PM CDTAreal Flood AdvisorySJTKimble, Mason109 min
Jun 3, 5:51 PM CDTSevere Thunderstorm WarningSJTCrockett24 min
Jun 3, 6:49 PM CDTSpecial Weather StatementSJTCrockett, Sutton56 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.